Alert archive / Iowa / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 83, NWS Quad Cities, IA
NWS Quad Cities, IA issued this severe thunderstorm warning at Apr 27, 2024, 4:35 PM CDT for Buchanan County, Delaware County, Linn County, Iowa. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 27, 2024, 4:35 PM CDT (21:35 UTC)
- Expired
- Apr 27, 2024, 5:15 PM CDT
- In force
- 40 min
- Issued by
- NWS Quad Cities, IA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Buchanan County, IA, Delaware County, IA, Linn County, IA
The radar
The Quad Cities radar (KDVN), 117 km from the middle of the area, began a volume at 21:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 9.6 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 392 J/kg
- Mixed-layer CIN
- -132 J/kg
- Mixed-layer LCL
- 673 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 288 m²/s²
- 0-3 km storm-relative helicity
- 385 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 1.5
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 27, 1:58 PM CDT, 2 hours 37 minutes earlier. Its key messages:
- Active period ahead by this evening through Sunday with several rounds of showers/storms.
- Flash Flooding remains a concern for areas that receive repeated rounds of thunderstorms tonight/Sunday with the potential for areas of 2-4 inches of rain. A Flood Watch has been issued for southeast IA, west central IL and northeast MO where confidence in seeing these rainfall totals is highest.
- Severe weather is also possible, particularly by this evening, but also into Sunday although prior convection may have an impact on the magnitude/timing/location of severe weather Sunday PM.
- Unsettled weather continues through next week, with periodic rain chances.
Area forecast discussion, Apr 27, 1:58 PM CDT, 2 hours 37 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
158 PM CDT Sat Apr 27 2024
.KEY MESSAGES...
- Active period ahead by this evening through Sunday with several
rounds of showers/storms.
- Flash Flooding remains a concern for areas that receive
repeated rounds of thunderstorms tonight/Sunday with the
potential for areas of 2-4 inches of rain. A Flood Watch has
been issued for southeast IA, west central IL and northeast MO
where confidence in seeing these rainfall totals is highest.
- Severe weather is also possible, particularly by this evening,
but also into Sunday although prior convection may have an impact on
the magnitude/timing/location of severe weather Sunday PM.
- Unsettled weather continues through next week, with periodic rain
chances.
&&
.SHORT TERM /THROUGH SUNDAY/...
Issued at 140 PM CDT Sat Apr 27 2024
Late morning surface analysis shows a surface low centered
across eastern Minnesota and western Wisconsin, with a cold
front draped to its south across east central Iowa and northwest
Missouri. Off to our southwest, another surface low with a
warm front and dry line was centered over the Oklahoma
panhandle, with storms ongoing along this and ahead of a
shortwave in the same location. This shortwave will progress
northeast over the next few hours, and will be the driver of our
weather over the next couple of hours.
The overall forecast remains on track for the area, with shower and
storm coverage expected to increase over the next few hours. The
first round should be focused along the stalled cold front draped
across east central Iowa as we destabilize and reach our
convective temperature in the upper 70s. Latest CAMs focus the
threat mainly along and northwest of the HWY 151 corridor. Ample
0-6km shear and steep mid-level lapse rates pushing CAPEs
around 1000-2000 J/kg may lead to storms capable of large hail
initially.
The second round of storms will come this evening as the
aforementioned shortwave rides the front and drives additional
lift across the area. A renewed LLJ will also ensure ample lift
and increased vertical shear. There remains some uncertainty as
to where storms will initiate and track, which is likely tied to
early PM convection and how much it stabilizes that warm sector
air in eastern Iowa. Regardless, HREF ensembles continue to
paint areas mainly south of Interstate 80 with high POPs. Severe
storms will also be possible with mainly a large hail and
damaging wind threat with near straight hodographs and cold pool
dynamics in play. While low, can't rule out a tornado threat in
the QLCS and with any remnant boundaries from early PM storms.
Look for this threat to wane by midnight, with concerns turning
more towards a heavy rain/flash flood risk.
Speaking of which, we will need to keep a close eye on flash
flooding potential with these storms. LLJ will advect in a rather
robust PWAT feed across the region with values approaching 1.75" by
midnight. Where storms do train, latest CAMs show QPF by Sunday
morning approaching 2-4 inches. This looks to be favored mainly
in southeast Iowa, west central Illinois and northeast Missouri,
where a Flood Watch is now in effect through Sunday morning.
Heading into Sunday, scattered showers and storms will persist
through the morning and early afternoon, with a renewed round of
more widespread linear showers and storms expected by the
evening ahead of another robust shortwave ejecting out of the
Rockies. There is potential for this activity to become severe,
with the Storm Predication Center advertising a Level 1 to 2
risk for the area. The primary threats with storms will be
damaging winds and large hail, with a secondary tornado threat
if low-level shear can materialize.
&&
.LONG TERM /SUNDAY NIGHT THROUGH FRIDAY/...
Issued at 140 PM CDT Sat Apr 27 2024
Post cold front passage, we will be in for a dry start to the
week with high pressure moving across the central Plains and
mid-Mississippi River Valley. By mid to late week, a renewed
round of showers and storms is expected for the area as a trough
in the Rockies ejects several shortwaves across the Plains and
Midwest.
&&
.AVIATION /12Z TAFS THROUGH 12Z SUNDAY/...
Issued at 1157 AM CDT Sat Apr 27 2024
A mix of VFR to MVFR ceilings will be seen across the area to
start the TAF period with south winds gusting around 25-35 kts.
Look for conditions to begin to deteriorate by mid to late
afternoon as developing showers and storms bring MVFR to IFR
conditions. Some storms that develop could be severe, with the
primary threats being damaging winds and large hail. This threat
is favored at KCID/KMLI/KBRL mainly this evening where TEMPO
groups are included. The severe threat will wane tonight, though
conditions will remain poor areawide with MVFR to IFR
conditions and rain showers through early Sunday.
&&
.DVN WATCHES/WARNINGS/ADVISORIES...
IA...Flood Watch from 5 PM CDT this afternoon through Sunday
morning for IAZ087>089-098-099.
IL...Flood Watch from 5 PM CDT this afternoon through Sunday
morning for ILZ025-026-034-035.
MO...Flood Watch from 5 PM CDT this afternoon through Sunday
morning for MOZ009-010.
&&
SHORT TERM...Speck
LONG TERM...Speck
AVIATION...SpeckHazardous weather outlook, Apr 27, 3:23 PM CDT, 1 hour 12 minutes before
Hazardous Weather Outlook National Weather Service Quad Cities IA IL 323 PM CDT Sat Apr 27 2024 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-282030- Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson- Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson- Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll- Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson- Warren-Hancock-McDonough-Scotland-Clark- 323 PM CDT Sat Apr 27 2024 This Hazardous Weather Outlook is for portions of north central Illinois...northwest Illinois...west central Illinois...east central Iowa...northeast Iowa...southeast Iowa and northeast Missouri. .DAY ONE...THIS AFTERNOON AND TONIGHT Southerly wind gusts may occasionally reach 35 to 45 mph this afternoon. Thunderstorms are expected to develop this afternoon through tonight. Severe weather is expected with large hail and damaging winds the main threats. An isolated tornado cannot be ruled out this evening. The Storm Prediction Center has placed portions of eastern Iowa, northeast Missouri and west central Illinois in an Enhanced risk, or level 3 out of 5, for severe weather, with the remainder of the area in a Slight risk, or level 2 out of 5. Heavy rainfall will also be possible with the storms and could lead to a localized flooding risk. A Flood Watch has been issued for southeast Iowa, west central Illinois, and northeast Missouri, where rainfall totals around 1 to 2 inches will be possible tonight. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY Additional showers and storms are expected on Sunday. A few of these storms could be severe Sunday afternoon and evening with damaging winds, large hail, and isolated tornadoes. Heavy rainfall could also pose a localized flooding risk. The pattern will turn active once again Tuesday night through Friday, with several chances for storms. It is too soon to determine the severe weather threat. .SPOTTER INFORMATION STATEMENT... Spotter activation will be needed at times through Sunday evening. GENERAL STORM MOTION OF THE DAY: Toward the northeast at 30 to 40 MPH.
In the hours before
Special weather statement, Apr 27, 2:55 PM CDT, 1 hour 40 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
255 PM CDT Sat Apr 27 2024
ILZ002-007-272045-
Carroll IL-Stephenson IL-
255 PM CDT Sat Apr 27 2024
...A strong thunderstorm will impact portions of northeastern Carroll
and central Stephenson Counties through 345 PM CDT
...
At 255 PM CDT, Doppler radar was tracking a strong thunderstorm near
Pearl City, or 7 miles west of Freeport, moving northeast at 30 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could cause minor tree limb damage and blow
around unsecured objects. Minor damage to outdoor objects
is possible.
Locations impacted include...
Freeport, Lena, Pearl City, Cedarville, Davis, Dakota, Rock City,
Ridott, Rock Grove, Eleroy, Red Oak, Damascus, Afolkey, Scioto Mills,
Winneshiek, Dakota Dornink Airport, Albertus Airport, Bolton,
Stephenson County Fairgrounds, and Lake Summerset.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4250 8940 4232 8940 4218 8976 4233 8989
4250 8953
TIME...MOT...LOC 1955Z 238DEG 26KT 4230 8977
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
DCLocal storm report, Apr 27, 3:22 PM CDT, 1 hour 13 minutes before
Preliminary Local Storm Report
National Weather Service Quad Cities IA IL
322 PM CDT Sat Apr 27 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0303 PM Hail 2 N Freeport 42.32N 89.63W
04/27/2024 M0.50 Inch Stephenson IL Public
Report from mPING: Half-inch (0.50 in.).
&&Local storm report, Apr 27, 3:32 PM CDT, 1 hour 3 minutes before
Preliminary Local Storm Report
National Weather Service Quad Cities IA IL
332 PM CDT Sat Apr 27 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0329 PM Hail 3 S Rock City 42.37N 89.46W
04/27/2024 E0.75 Inch Stephenson IL Public
Report from mPING: Dime (0.75 in.).
&&Special weather statement, Apr 27, 4:14 PM CDT, 21 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
414 PM CDT Sat Apr 27 2024
IAZ041-042-272200-
Delaware IA-Dubuque IA-
414 PM CDT Sat Apr 27 2024
...A strong thunderstorm will impact portions of east central
Delaware and northwestern Dubuque Counties through 500 PM CDT
...
At 413 PM CDT, Doppler radar was tracking a strong thunderstorm over
Dyersville, or 16 miles east of Manchester, moving northeast at 30
mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could cause minor tree limb damage and blow
around unsecured objects. Minor damage to outdoor objects
is possible.
Locations impacted include...
Dubuque, Asbury, Dyersville, Epworth, Farley, Earlville, New Vienna,
Worthington, Holy Cross, Luxemburg, Rickardsville, Sherrill,
Sageville, Balltown, Bankston, Durango, Graf, Bankston Park, Cottage
Hill, and New Wine Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4264 9071 4259 9068 4257 9066 4235 9111
4247 9130 4265 9112 4265 9090 4268 9089
TIME...MOT...LOC 2113Z 220DEG 28KT 4247 9114
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
SpeckThe office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 27, 1:12 PM CDT | Flood Watch | DVN | Des Moines, Henry, Jefferson, Lee, Van Buren | 13 hr |
| Apr 27, 4:14 PM CDT | Special Weather Statement | DVN | Dubuque | 46 min |
| Apr 27, 4:34 PM CDT | Severe Thunderstorm Warning | DVN | Dubuque | 41 min |
| Apr 27, 5:15 PM CDT | Severe Thunderstorm Warning | DVN | Iowa | 45 min |
| Apr 27, 6:18 PM CDT | Severe Thunderstorm Warning | DVN | Delaware, Dubuque | 42 min |
| Apr 27, 6:35 PM CDT | Severe Thunderstorm Warning | DVN | Iowa, Keokuk | 40 min |
| Apr 27, 6:57 PM CDT | Severe Thunderstorm Warning | DVN | Jefferson, Van Buren | 48 min |
| Apr 26, 9:00 PM CDT | River Flood Warning | DVN | Hancock, McDonough | 5 days |
| Apr 27, 2:55 PM CDT | Special Weather Statement | DVN | Stephenson | 50 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.